Virginia, 2009

Damaging Winds in Virginia, June 17, 2009

June 17, 2009 · NWS MRX · 6 events in 3 counties and zones

Thunderstorm complex tracked along a boundary during the afternoon and evening hours. Most of the storm reports were for thunderstorm wind damage, but a few hail occurrences were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorm complex tracked along a boundary during the afternoon and evening hours. Most of the storm reports were for thunderstorm wind damage, but a few hail occurrences were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 2:27 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 17, 2:27 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT WED JUN 17 2009

.DISCUSSION...LATEST SURFACE ANALYSIS STILL SHOWS A STATIONARY
BOUNDARY ACROSS NORTHEAST TENNESSEE INTO SOUTHEAST KENTUCKY. THIS
BOUNDARY WILL REMAIN ACROSS THE AREA THROUGH THIS EVENING. A SERIES
OF SHORT WAVES MOVING SOUTHEAST ACROSS LOWER OHIO VALLEY AND TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS LATE TODAY AND TONIGHT. SOUNDINGS
SHOW AIRMASS VERY UNSTABLE AND MOIST WITH HIGH CAPES AND HIGH PWS
VALUES. SCATTERED TO BROKEN CONVECTION SHOULD CONTINUE THE NEXT
SEVERAL HOURS AND PRODUCE TORRENTIAL RAINS WITH THE BOUNDARY ACTING
AS A FOCUS FOR TRAINING. FLOOD WATCH TO CONTINUE THROUGH MOST OF
THE EVENING WITH FOR THE NORTHERN HALF OF THE AREA. THINK ACTIVITY
LATER TONIGHT WILL STAY ALONG THE OHIO RIVER.

THURSDAY RIDGE BEGINS TO STRENGTHEN ACROSS SW HALF OF FORECAST
AREA BUT SHORT WAVES MOVING AROUND RIDGE WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS MAINLY NE TN AND SW VA NORTH OF
INTERSTATE 40. DAMAGING WINDS AND LARGE HAIL POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS AS AFTERNOON HEATING PRODUCES A
UNSTABLE ATMOSPHERE ONCE AGAIN. HIGHS EXPECTED TO REACH THE LOWER
TO MID 90S SW AND UPPER 80S NE. RIDGE STRENGTHENS MORE FRIDAY AND
HAVE KEPT FRIDAY DRY FOR NOW. SATURDAY TROUGH MOVES INTO EASTERN
GREAT LAKES AND UPPER OHIO VALLEY BRINGING COLD FRONT INTO FORECAST
AREA WITH CHANCE OF SHOWERS AND THUNDERSTORMS. UPPER RIDGE GETS
PUSHED TO THE SOUTH AND SOUTHWEST. THE FRONT IS EXPECTED TO MOVE
FAR ENOUGH SOUTH AND WEST FOR CONDITIONS TO IMPROVE AND EXPECT
MAINLY DIURNAL AFTERNOON AND EVENING THUNDERSTORMS CONCENTRATED IN
THE HIGHER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  95  71  96  71 /  40  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  92  71  94  71 /  50  20  10  10  10
OAK RIDGE, TN                       68  93  70  94  71 /  50  20  10  10  20
TRI CITIES AIRPORT, TN              63  88  65  92  65 /  50  30  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
     CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TD
Hazardous weather outlook, Jun 17, 9:53 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 AM EDT WED JUN 17 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1053 AM EDT WED JUN 17 2009 /953 AM CDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT UNTIL THIS EVENING FOR SOUTHWEST
VIRGINIA AND NORTHERN HALF OF EAST TENNESSEE...
...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL REDEVELOP ACROSS ALL OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING. AIRMASS WILL BE QUITE UNSTABLE AND MOIST PRODUCING
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

BESIDES THE SEVERE STORMS...TORRENTIAL RAINS ARE ALSO ANTICIPATED
WHICH MAY PRODUCE LOCALIZED FLASH FLOODING OF SMALL STREAMS...LOW
LYING AREAS...AND MUD SLIDES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

DH

In the hours before

Local storm report, Jun 17, 1:50 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     2 SE ROGERSVILLE        36.39N 82.98W
06/17/2009                   HAWKINS            TN   LAW ENFORCEMENT

            ONE TREE DOWN ON MCKINNEY CHAPEL ROAD. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 1:54 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     DANDRIDGE               36.02N 83.42W
06/17/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            TWO TREES DOWN IN DANDRIDGE. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 2:04 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/17/2009                   KNOX               TN   LAW ENFORCEMENT

            SEVERAL TREES AND TRAFFIC LIGHTS DOWN IN KNOXVILLE.
            REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 2:19 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     JONESBOROUGH            36.29N 82.48W
06/17/2009                   WASHINGTON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 3:23 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
06/17/2009                   UNION              TN   LAW ENFORCEMENT

            FOUR TREES AND MANY POWERLINES DOWN COUNTYWIDE. REPORTED
            BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 3:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     HAIL             10 ENE TAZEWELL         36.51N 83.41W
06/17/2009  E0.75 INCH       CLAIBORNE          TN   EMERGENCY MNGR

            PENNY SIZE HAIL

0506 AM     TSTM WND DMG     10 ENE TAZEWELL         36.51N 83.41W
06/17/2009                   CLAIBORNE          TN   EMERGENCY MNGR

            SEVERAL TREES DOWN

0515 AM     TSTM WND DMG     3 SE TAZEWELL           36.43N 83.54W
06/17/2009                   CLAIBORNE          TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY THE CLAIBORNE
            COUNTY HIGHWAY DEPARTMENT.

0525 AM     TSTM WND DMG     8 SW SNEEDVILLE         36.46N 83.31W
06/17/2009                   HANCOCK            TN   DEPT OF HIGHWAYS

            A FEW TREES DOWN ACROSS THE SOUTHERN PORTIONS OF THE
            COUNTY. REPORTED BY THE HANCOCK COUNTY HIGHWAY
            DEPARTMENT.

0530 AM     TSTM WND DMG     6 SSW SNEEDVILLE        36.46N 83.25W
06/17/2009                   HANCOCK            TN   DEPT OF HIGHWAYS

            A FEW TREES DOWN ACROSS THE SOUTHERN SECTIONS OF THE
            COUNTY. REPORTED BY HANCOCK COUNTY HIGHWAY DEPARTMENT.

0625 AM     TSTM WND DMG     MOSHEIM                 36.19N 82.96W
06/17/2009                   GREENE             TN   LAW ENFORCEMENT

            TREES DOWN ON A DAYCARE

0655 AM     TSTM WND DMG     2 SW WHITE PINE         36.08N 83.32W
06/17/2009                   JEFFERSON          TN   NWS EMPLOYEE

            1 TREE DOWN

0700 AM     TSTM WND DMG     1 E WHITE PINE          36.10N 83.28W
06/17/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            ONE TREE DOWN NEAR WHITE PINE. REPORTED BY DISPATCH.

0704 AM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
06/17/2009                   COCKE              TN   LAW ENFORCEMENT

            LARGE LIMB DOWN

0720 AM     TSTM WND DMG     3 SSE NEWPORT           35.92N 83.17W
06/17/2009                   COCKE              TN   NWS EMPLOYEE

            1 TREE DOWN ON SHOULDER OF I-40.

0735 AM     TSTM WND DMG     5 SE NEWPORT            35.91N 83.13W
06/17/2009                   COCKE              TN   LAW ENFORCEMENT

            A FEW TREES DOWN ACROSS SOUTHEASTERN COCKE COUNTY

0830 AM     FLASH FLOOD      GREENEVILLE             36.17N 82.82W
06/17/2009                   GREENE             TN   AMATEUR RADIO

            FLOODING ALL OVER SOUTHERN HALF OF COUNTY AND IN
            GREENEVILLE.

&&

FERRELL

The radar

The Jackson,KY radar (KJKL), 135 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 17, 4:10 PM EST to 4:20 PM EST
Where
Russell County, 0.69 mi N of Gardner
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.040, -81.950

Highway department officials reported several trees downed by thunderstorm winds northeast of Honaker.

Thunderstorm Wind, Wise

When
June 17, 4:40 PM EST to 4:42 PM EST
Where
Wise County, Vicco
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.950, -82.420

Law enforcement officials reported one tree downed by thunderstorm winds east of Coeburn.

Thunderstorm Wind, Russell

When
June 17, 4:49 PM EST to 4:55 PM EST
Where
Russell County, 0.55 mi W of Slabtown
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.900, -82.110

Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Russell

When
June 17, 5:25 PM EST to 5:35 PM EST
Where
Russell County, 0.88 mi SW of Banners Corner
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.860, -82.310

Law enforcement officials reported a few trees downed by thunderstorm winds southwest of Castlewood.

Thunderstorm Wind, Russell

When
June 17, 6:00 PM EST to 6:10 PM EST
Where
Russell County, 1.38 mi S of Carterton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.880, -82.230

Law enforcement officials reported a few trees downed by thunderstorm winds east of Castlewood.

Thunderstorm Wind, Washington

When
June 17, 7:25 PM EST to 7:30 PM EST
Where
Washington County, 1.66 mi E of Hayters Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.830, -81.890

Law enforcement officials reported two trees downed by thunderstorm winds northeast of Lindell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174036, 174038, 174040, 174041, 174043, 174044.